Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
Avatar universal

How long do WD last when detoxing from pain killers?

My boyfriend has been taking any pain killers he could get his hands on for the past 3 years and has just admitted to me that he has a problem. I knew he did but he would not admit it and would get mad at me when it was brought up. I feel terrible because I just left it alone and figured that one day he would confess and we would go from there....well he finally admitted to having a problem. He has been sober now for 5 days. He just started vomitting a couple days ago, he gets the hot then cold type of flashes, he tosses and turns all night not really getting any sleep, his body aches and I don't know what to do for him. He takes the hot baths and uses the heating pads. I know that it is hard when you are the one who goes threw it, I have been there. But I have never had to help someone else go threw it.He is the type that just wants to be left alone, but it is hard to watch. He does not want to take anything to help because he is scared that he will then get addicted to that. I have been trying to keep him hydrated the best that I can and he has been doing pretty good about at least trying to drink some water and gatorade...PLEASE HELP ME...I DON'T KNOW WHAT TO DO FOR HIM AND I DON'T KNOW HOW MUCH LONGER THE WD ARE GOING TO LAST!!!
5 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I am on my second day of oxycontin detox, took it for 4 yrs. This really *****!! I have found alot of good suggestions on line, Benedryl helps, also eating really helped me with the crawling out of my skin feeling, I know not much appetite but it does help. I never realized how bad this was going to be! Can't wait to just get thru it!
Helpful - 0
Avatar universal
Go get him some theraflu, benedryl stuff like that it really does help.  If he has sinus problems then some dristan should help..treat it like a bad flu and treat as you would a flu.  Taking something for sleep can be helpful as well.  He should try to go to some NA meetings also becuase that helps with longterm sobriety.
Helpful - 0
452063 tn?1324074916
I agree 100% with Danny. Opiate wds CT will not harm you. I've done it a dozen times. There are other drugs that you can't safely CT from but opiates are not one of them. Also to clarify that by an addiction specialist I do not mean someone who will give him Sub or any kind of addictive meds. Addictions specialists are trained to help you stay clean and get to the reason why you feel that you need drugs to deal with life.
Helpful - 0
452063 tn?1324074916
Hi, So sorry that you are going through this and I'm sure it is hard to watch but he has taken the first step and admitted he has a problem to you and is trying to quit. If he hasn't used for 5 days then he should be through this physical part real soon...within the next couple days. For me it was always day 4 but for some it is a little longer. You are doing the right thing by keeping him hydrated. Gatorade is really good to drink. Letting him alone is probably a good thing. He needs to do this on his own. Keeping him clean is what is important. You said that you knew he was an addict all along. It's real important to know how to deal with an addict in your life as this is not over when detox ends. It is a lifelong battle. Hopefully he has a plan to stay clean. Has he cut off ways of getting the pills? Looked into NA/AA or an addiction counselor? Narnon is available for you if you want to learn how not to enable him and how to draw the line on what you are willing to put up with. My son was a heroin addict and I used to believe everything he said when deep down I could see he was using and lying. Once I learned not to enable him...and boy was it hard to take a stand.....he hit rock bottom and went to rehab(and stayed for a change). He has been clean for almost 5 years now.

The withdrawls won't last so take a deep breath and don't panic. They're hard but he will survive. They will be over soon. Learn how to help him stay clean. This is what is hard for an addict. If you think he's using again you will be right and tell him that no matter how mad it makes him. He needs this and you may be the key person that can save his life. My son says that if I wouldn't have learned how to make him responsible for his actions(I put him in jail and that was so hard) he fells he would be dead. I know he would have been. There are ways you can help him and Narnon will help you alot. Good luck to both of you. Corey
Helpful - 0
Avatar universal
What Mikablu said above about not CTing because it's dangerous is completely untrue in the case of vicodin and other prescription opiates.  Wd's are uncomfortable but not dangerous.    There are other addictive prescription medications which you should not go cold turkey from but vicodin, norco, darvocet all those types of opiate pain killer are not one of them.  Cold turkey is the way to go.  A week or two and you're through it.  Your boyfriend has gone through five days and therefore is through the worst.  He will feel steadily better each day now and by days 8,9,10 he will be feeling much much better.  By days 11, 12, 13 he'll be completely through the physical symtpoms.
Helpful - 0

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Herpes sores blister, then burst, scab and heal.